Utah, 2012

High Wind in Utah, December 2, 2012

December 2, 2012 · NWS SLC · 3 events in 3 counties and zones

A potent cold front moved into northern Utah on December 2. While the front brought rain to the valleys and snow to the mountains of Utah, the strong, gusty winds produced ahead of and behind the front were the most noteworthy part of this event.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A potent cold front moved into northern Utah on December 2. While the front brought rain to the valleys and snow to the mountains of Utah, the strong, gusty winds produced ahead of and behind the front were the most noteworthy part of this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 2, 5:18 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 2, 5:18 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 AM MST SUN DEC 2 2012

.SYNOPSIS...THE VERY MOIST SOUTHWEST FLOW ACROSS THE REGION WILL
REMAIN OVER THE AREA THROUGH EARLY IN THE UPCOMING WEEK. THE NEXT
STORM SYSTEM WILL PUSH A COLD FRONT THROUGH NORTHERN AND CENTRAL
UTAH THIS EVENING. WEAK HIGH PRESSURE ALOFT WILL BRING WARMER AND
SOMEWHAT DRIER CONDITIONS TO REGION FOR THE MIDWEEK PERIOD.

&&

.DISCUSSION...THE NEXT UPPER LEVEL TROUGH...CURRENTLY ALONG THE
PACIFIC NORTHWEST THROUGH NORTHERN CALIFORNIA COAST...WILL REACH
THE NORTHERN GREAT BASIN/NORTHERN ROCKIES THIS EVENING. THIS
FEATURE WILL EXHIBIT MUCH BETTER BAROCLINIC STRUCTURE THAN RECENT
SYSTEMS AS IT MOVES THROUGH NORTHERN/CENTRAL UTAH TONIGHT.

A WELL-DEFINED SURFACE COLD FRONT WILL LEAD THE UPPER LEVEL TROUGH
INTO NORTHERN/CENTRAL UTAH EARLY THIS EVENING. A RATHER TIGHT
SURFACE GRADIENT WILL DEVELOP AHEAD OF THE FRONT ACROSS THE
NORTHERN/WESTERN ZONES LATE THIS MORNING THROUGH MID-AFTERNOON.
THIS TIGHT SURFACE GRADIENT COMBINED WITH INCREASING NEAR 700MB
SOUTHWEST WINDS WILL CREATE MORE THAN FAVORABLE CONDITIONS FOR
HIGH WINDS BEGINNING LATE THIS MORNING ACROSS ALL OF THE WESTERN
VALLEYS. LOOKING AT A HIGH-END WIND ADVISORY EVENT ACROSS THE
SOUTHWEST AND WEST-CENTRAL VALLEYS...STRETCHING INTO THE SOUTHERN
AND CENTRAL WASATCH FRONT AND TOOELE VALLEY. THE FAR NORTHWEST
PORTION OF THE STATE WOULD BE THE MOST FAVORABLE AREA FOR HIGH
WINDS TODAY...WITH THE EXPECTED SURFACE GRADIENT AND STRONGEST
NEAR 700MB WINDS EASILY SUPPORTING A HIGH WIND WARNING. HOWEVER...
WITH SOME LIGHT PRECIP WORKING INTO THE AREA THESE WINDS MAY BE
SOMEWHAT INHIBITED THIS AFTERNOON. WILL BIAS THE FORECAST TOWARDS
STRONGER WINDS FOR NOW AND WILL ISSUE A HIGH WIND WARNING FOR THE
SALT FLATS AND NORTHWEST DESERTS THROUGH THIS EVENING.

THE PASSAGE OF THE COLD FRONT AND THE TRAILING UPPER TROUGH SHOULD
GENERATE A PERIOD OF INTENSE PRECIP ACROSS THE NORTHERN THIRD OF
UTAH TONIGHT. GOOD FRONTOGENESIS ALONG THE LOW-LEVEL THERMAL BOUNDARY
FOLLOWED BY DEEP LAYER COLD ADVECTION/MODEST DYNAMIC LIFT WORKING
ON AN EXCEPTIONALLY MOIST AIRMASS SHOULD LEAD TO WIDESPREAD AND
OCCASIONALLY HEAVY PRECIP OVERNIGHT. CONVECTIVE INSTABILITY EARLY
THIS EVENING NEAR THE FRONT COULD ALSO LEAD TO A FEW
THUNDERSTORMS POPPING UP ALONG THE FRONT ACROSS THE NORTHWEST
ZONES THROUGH MID-EVENING.

WILL MAINTAIN THE CURRENT SUITE OF WINTER WEATHER ADVISORIES FOR
THE WASATCH AND WESTERN UINTA RANGES TONIGHT. DURATION RATHER THAN
UPWARD MOTION WILL BE THE LIMITING FACTOR...THOUGH WITH THE
INTENSE LIFT AND STRONG WINDS THESE ZONES SHOULD BE ABLE TO
CRITERIA FOR A SNOW/BLOWING SNOW ADVISORY. SNOW LEVELS WILL LOWER
BEHIND THE FRONT...THOUGH NOT ENOUGH SO THAT THE WINDWARD VALLEYS
OF THE WASATCH FRONT AND CACHE/TOOELE VALLEYS WILL SEE SIGNIFICANT
SNOWFALL. RAIN WILL LIKELY CHANGE TO SNOW FOR A BRIEF PERIOD IN
THE MORE INTENSE CONVECTION...THOUGH WITH RELATIVELY WARM SURFACES
THE THREAT OF ANY SIGNIFICANT SNOW ACCUMULATIONS LOOKS REMOTE AT
THIS TIME.

THE LOW-AMPLITUDE RIDGE THAT DEVELOPS OVER THE INTERIOR WEST EARLY
NEXT WEEK SHOULD KEEP ALL BUT THE UTAH/BORDER REGION DRY AND ALLOW
TEMPS TO BOUNCE BACK A BIT AFTER COOLING OFF ON MONDAY. A PATTERN
CHANGE IS ADVERTISED IN THE MEDIUM RANGE GUIDANCE TOWARDS THE
LATTER HALF OF THE UPCOMING WEEK. THE PERSISTENT VORTEX OVER/NEAR
THE GULF OF ALASKA IS EXPECTED TO BREAKDOWN MIDWEEK...WITH A BROAD
UPPER RIDGE DEVELOPING OVER THE EASTERN PACIFIC LATE IN THE WEEK.
THE DIFFERENCE BETWEEN THE ECMWF AND GFS COMES IN THE TREATMENT OF
THE DOWNSTREAM TROUGH OVER THE CENTRAL CONUS NEXT WEEKEND. BOTH
MODELS TAKE THE BULK OF THE COLD AIR/PRECIP EAST OF THE
CONTINENTAL DIVIDE WITH A FAIR AMOUNT OF LOW-LEVEL COLD AIR
WORKING SOUTH THROUGH THE NORTHERN/EASTERN GREAT BASIN. THE MOST
NOTABLE DIFFERENCE IS THAT THE LATEST GFS DRAGS THIS COLD AIR
FURTHER WEST WITH ENOUGH LIFT GENERATED TO OFFER UP A BETTER
THREAT FOR SNOW IN THE EXTENDED PERIOD. FOR NOW WILL ADDRESS THE
COLDER TEMPS AND HOLD OFF ON INCREASING POPS IN THE LATE PERIODS
OF THE FORECAST.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
MORNING WITH INCREASING CLOUDS. SOUTHERLY WINDS ARE EXPECTED TO
BECOME QUITE GUSTY DURING THE MORNING...WITH GUSTS IN EXCESS OF
35 MPH EXPECTED BY 17Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 10 AM THIS MORNING TO 11 PM MST THIS EVENING
     FOR UTZ003-004-015-016.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 5 AM MST
     MONDAY FOR UTZ007>009.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 11 PM MST THIS
     EVENING FOR UTZ005.

WY...NONE.
&&

PUBLIC...CONGER
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Dec 2, 6:00 AM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MST SUN DEC 2 2012

UTZ001>016-019>021-517-518-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
600 AM MST SUN DEC 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT APPROACHING UTAH FROM THE WEST WILL GENERATE
VERY STRONG SOUTHERLY WINDS ACROSS MUCH OF NORTHERN AND WESTERN UTAH
AS WELL AS SOUTHWEST WYOMING THIS AFTERNOON THROUGH EARLY THIS
EVENING. SUSTAINED WINDS IN THE 25 TO 35 MPH RANGE...WITH OCCASIONAL
GUSTS IN EXCESS OF 50 MPH TODAY...WITH GUSTS APPROACHING 65 MPH OVER
THE FAR NORTHWEST PORTION OF UTAH. A HIGH WIND WARNING ALONG WITH
VARIOUS WIND ADVISORIES ARE IN EFFECT FOR MUCH OF WESTERN UTAH
THROUGH THIS EVENING. REFERENCE THE LATEST WARNING AND ADVISORY
STATEMENT FOR DETAILS ON LOCATIONS AND IMPACTS FROM THIS HIGH WIND
EVENT.

VERY WARM TEMPERATURES WILL ALSO EXIST AHEAD OF THE FRONT THIS
AFTERNOON. NEAR RECORD TEMPERATURES ARE POSSIBLE ACROSS THE WESTERN
VALLEYS TODAY. SIGNIFICANTLY COOLER AIR WILL FOLLOW THE FRONT
ACROSS NORTHERN AND CENTRAL AND SOUTHWEST WYOMING OVERNIGHT.

LIGHT RAIN WILL DEVELOP AHEAD OF THE COLD FRONT ACROSS FAR NORTHERN
UTAH THIS MORNING. SHOWERS...ALONG WITH A FEW THUNDERSTORMS WILL
INCREASE QUICKLY AS THE COLD FRONT REACHES NORTHEAST NEVADA THIS
AFTERNOON. A PERIOD OF INTENSE SHOWERS AND ISOLATED THUNDERSTORMS
WILL EXIST ALONG AND FOR SEVERAL HOURS BEHIND THE COLD FRONT OVER
NORTHERN UTAH TONIGHT. HEAVY SNOWS AND HIGH WINDS ARE EXPECTED
ACROSS THE WASATCH MOUNTAINS AND THE FAR WESTERN PORTION OF THE
UINTA MOUNTAIN RANGE. A SNOW AND BLOWING SNOW ADVISORY WILL BE IN
EFFECT FOR THOSE AREAS TONIGHT. VALLEY LOCATIONS OF NORTHERN UTAH
WILL SEE PERIODS OF SNOW IN THE MORE INTENSE SHOWERS AND
THUNDERSTORMS DURING THE EVENING HOURS. SIGNIFICANT ACCUMULATIONS
ARE NOT ANTICIPATED IN THE LOWER VALLEYS TONIGHT. SHOWERS WILL
REACH CENTRAL UTAH LATE TONIGHT...THOUGH THE INTENSITY AND AREAL
COVERAGE OF PRECIPITATION WILL BE LESS DUE TO WEAKENING OF THE COLD
FRONT AS IT PRESSES SOUTH THROUGH THE STATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH PRESSURE ALOFT WILL RETURN TO THE AREA MIDWEEK. THIS
WILL RESULT IN A WARMING TREND AFTER A COOL START ON MONDAY.
A COLD FRONT WILL PRESS SOUTH ACROSS MUCH OF UTAH WEDNESDAY NIGHT
THROUGH THURSDAY. THIS FRONT WILL MARK THE BEGINNING OF MUCH COLDER
TEMPERATURES WITH PERIODS OF SNOW BEGINNING LATE IN THE UPCOMING
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

3 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
December 2, 7:25 AM MST to 7:30 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts across the Great Salt Lake Desert and Mountains included 68 mph at Upper Cedar Mountain, 65 mph at Lakeside Mountain, 64 mph at Promontory Point, and 58 mph at the Durand Road sensor.

High Wind, Salt Lake and Tooele Valleys

When
December 2, 10:45 AM MST to 12:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

The strongest winds experienced in the Tooele Valley were southerly winds ahead of the cold front. Peak recorded wind gusts included 63 mph at Stockton Bar and 62 mph at South Mountain.

High Wind, Wasatch Mountains I-80 North

When
December 2, 6:00 PM MST to 9:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet

The Snowbasin Straw Top sensor recorded several hours of strong winds, including a peak wind gust of 82 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424113, 424117, 424119.